Carfentanil on Nelson’s streets, cops warn

Carfentanil, one of the deadliest synthetic opioids and fentanyl analogs, has been found on the streets of Nelson.
Carfentanil, one of the deadliest synthetic opioids and fentanyl analogs, has been found on the streets of Nelson.

One of the most dangerous illegal drugs in the world has been found on the streets of Nelson, police say.

Carfentanil, a synthetic drug suspected in the deaths of hundreds of people worldwide, was found in suspected counterfeit oxycodone tablets seized from a subject during a recent arrest.

“The Nelson Police Department received the notification of the presence of Carfentanil from Health Canada, a federal agency which analyses drugs seized by police for criminal prosecution,” said Detective Constable David Laing in a news release issued Wednesday.

Used as an elephant tranquilizer, carfentanil is thought to be 4,000 times more potent than heroin.  It is in the same family of drugs as fentanyl, which is believed responsible for many of the 900 overdose deaths in British Columbia last year.

There’s been one drug overdose death in the Kootenay-Boundary already this year.

Complicating the problem is the difficulty in identifying the drug, say police.

“The presence of Carfentanil should be considered a possibility in any illicit drugs, with no known method of street-level testing for its presence available at this time,” says Laing.

Nelson Police Chief Paul Burkart created a fentanyl task force last year as part of the department’s Diversity Advisory Committee. He’s also instructed police to carry naxalone, a medication that can quickly block the effect of opiods.

Health authorities in the region have considered whether to open a safe injection site or a mobile site that can travel to local communities.

Authorities have been anticipating the arrival of carfentanil in the province for months, and believe it was the cause of one recent overdose fatality in B.C.

Without a reliable way of testing for carfentanil, police and health authorities say anyone using any illegal drugs should follow harm reduction measures:

  • never using drugs alone
  • have naloxone and a sober person trained in its use readily available
  • using an overdose prevention service or supervised-consumption service wherever possible
  • knowing the signs of an overdose and calling 9-1-1 immediately.

More tips to avoid an overdose are available at this link.

Virtual Paperboy

Let our virtual paperboy deliver an issue to your inbox every week, FREE! You don't even have to tip him!

The Boundary Sentinel

PO Box 1777
Grand Forks, BC
V0H 1H0

CELL: (250) 584-4655

Advertising: BSentinelSales@gmail.com

For general information and editorial content: 

Shara Cooper

info@boundarysentinel.com

boundarysentinel@gmail.com